Wisconsin, 2020

Damaging Winds in Wisconsin, May 26, 2020

May 26, 2020 · NWS MPX · 4 events in 3 counties and zones

The afternoon of Tuesday, May 26th, a surface low was noted in southwest Iowa with a broad area of southeast flow along a surface boundary northward across southern Minnesota and into Wisconsin. Scattered thunderstorms started to develop in the warm sector by the mid afternoon across western Wisconsin and Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The afternoon of Tuesday, May 26th, a surface low was noted in southwest Iowa with a broad area of southeast flow along a surface boundary northward across southern Minnesota and into Wisconsin. Scattered thunderstorms started to develop in the warm sector by the mid afternoon across western Wisconsin and Iowa. These storms moved northward into an area of MLCAPEs of 1500-2000 J/kg with bulk shear values of around 30 knots. One storm moved northward across Dunn, and into Barron county and produced wind damage. Another storm produced a funnel cloud in Pepin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 26, 1:44 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 26, 1:44 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Tue May 26 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 245 PM CDT Tue May 26 2020

Regional satellite, radar and surface observations indicated a
nearly stationary frontal boundary bisecting Minnesota this
afternoon. This frontal boundary will focus the heavier
precipitation axis as it slowly moves eastward overnight.

There is enough spin in the lower levels of the atmosphere along
this frontal boundary, and the corresponding surface low moving
northward across Iowa this afternoon, to be concern with a few
short lived tornadoes. Although the instability isn't strong,
there is enough to warrant isolated low top supercells in this
type of environment. By this evening, all of the supercells will
merge, or congeal into a complex of thunderstorms that will
produce very heavy rainfall due to abnormally high PWATs values
(Near or above record territory for this evening). Localized 2 to
3 inches of rainfall will fall where these storms train over the
same areas for an hour or two. By late tonight, most of the
activity will have moved northeast into the Lake Superior area.
Residual showers will linger across far eastern Minnesota/western
Wisconsin Wednesday morning, with more scattered thunderstorms
developing in west central Wisconsin by the mid/late afternoon.
These storms are not expected to severe but locally heavy rainfall
is likely.

.LONG TERM...(Thursday through Tuesday)
Issued at 230 PM CDT Tue May 26 2020

The large scale pattern looks to be somewhat progressive through the
longer term, with the upper trough that will be in place at the
start of the period moving east and given way to ridging for the
latter half of days. No significant precipitating systems appear in
the guidance, so overall it should be seasonably cool and dry to
start, with a warming trend from the weekend into early next week
with a few small chances of precipitation. Strong cold advection
will remain across the area Thursday into Thursday night, with a
decent pressure gradient keeping gusty northwest winds in place. A
weak shortwave trough embedded in the upper flow will slide by
mainly to our southwest Friday night into early Saturday, with a
chance for showers/thunderstorms in the far southwest portion of the
area. We'll get onto the backside of the surface high by Sunday,
with robust warm advection advertised by most of the guidance from
late Sunday though Monday. The next frontal passage looks to be in
the Monday night/Tuesday time frame, but it will be washing out as
it moves in and its associated shortwave trough tries to move
through the upper ridge. Some small PoPs seem warranted, but
moisture return looks somewhat limited ahead of it, so doesn't
appear to be too concerning at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue May 26 2020

IFR/MVFR cigs remained across a good portion of MPX western CWA
which will likely lift during the afternoon. However, I am not
confident enough to go VFR from KRWF-KSTC-KAXN. Elsewhere, timing
of TSRA is the main concern with convection likely developing
somewhere in southern Mn between 20-22z and moving north/northeast
during the afternoon/evening. I wouldn't be surprised to see IFR
in +TSRA based on the amount of moisture in the atmosphere. The
best time frame for the worst conditions in TSRA will occur
between 20-02z, with mostly heavy SHRA afterwords. I didn't get
too specific beyond 06z as abundant moisture near the surface will
lead to widespread IFR/LIFR conditions if skies clear.

KMSP...

Timing of TSRA is the most critical part of this TAF period and
likely sometime between 20-22z. It could be sooner or later but
this is a good starting point. VFR/MVFR cigs will be in the
vicinity but likely lifting to VFR during the afternoon between
any convection. Overnight is conditional based on the amount of
convection and if sky cover decreases and allows for fog to form.
If fog forms, LIFR conditions are becoming likely.

/OUTLOOK FOR KMSP/

Wed...Bcmg VFR. Wind W/NW at 5-10 kts.
Thu...VFR. Wind NW at 10-15 kts.
Fri...VFR. Wind NW at 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...
AVIATION...JLT
Hazardous weather outlook, May 26, 3:00 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Tue May 26 2020

MNZ044-045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-272100-
Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Wright-
Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-Scott-
Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
400 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected through this evening. There
is a Slight risk of severe thunderstorms over eastern, south central,
and southeastern Minnesota into western Wisconsin. Tornadoes and
damaging wind gusts will be possible with the strongest storms
over this area. Locally heavy rainfall is also possible where
multiple thunderstorms move over the same area, which could result
in areas of flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed through this evening.

MNZ041>043-047>049-054>058-064-065-073-272100-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
400 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected to be needed.

In the hours before

Local storm report, May 26, 1:22 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             4 SE BOYD               44.91N 90.98W
05/26/2020  M0.88 INCH       CHIPPEWA           WI   TRAINED SPOTTER

            HAIL LASTED LESS THAN A MINUTE WITH JUST A
            FEW STONES.

&&

TDH
Special weather statement, May 26, 2:56 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
356 PM CDT Tue May 26 2020

MNZ093-262145-
Freeborn-
356 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY...

At 356 PM CDT, a strong thunderstorm was located near London, or 8
miles northeast of Northwood, moving north at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Clarks Grove, Geneva, London, Hollandale, Hayward and Myrtle.

This includes the following highways...
 Interstate 35 between mile markers 16 and 24.
 Interstate 90 between mile markers 161 and 173.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4385 9340 4384 9305 4349 9305 4350 9320
TIME...MOT...LOC 2056Z 159DEG 27KT 4355 9315
Special weather statement, May 26, 3:08 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Tue May 26 2020

WIZ014-015-023-262230-
Polk-Barron-St. Croix-
408 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. CROIX...
NORTHWESTERN BARRON AND POLK COUNTIES...

At 408 PM CDT, a strong thunderstorm was located over Clear Lake, or
29 miles northeast of River Falls, moving northeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New Richmond, Amery, Cumberland, Frederic, Luck, Clear Lake, Turtle
Lake, Balsam Lake, Centuria, Milltown, Almena and Clayton.

This includes the following highways...
 U.S. Highway 53 between mile markers 150 and 152.
 U.S. Highway 61 near mile marker 165.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4564 9215 4564 9172 4505 9235 4507 9260
      4565 9262 4565 9253 4573 9252 4572 9216
TIME...MOT...LOC 2108Z 206DEG 28KT 4523 9232
Special weather statement, May 26, 3:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
426 PM CDT Tue May 26 2020

WIZ015-025-262245-
Barron-Dunn-
426 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUNN AND CENTRAL
BARRON COUNTIES...

At 426 PM CDT, a strong thunderstorm was located near Wheeler, or 14
miles north of Menomonie, moving north at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rice Lake, Barron, Chetek, Cameron, Boyceville, Prairie Farm, Dallas,
Wheeler, Haugen, Ridgeland, Sumner and Arland.

This includes U.S. Highway 53 between mile markers 128 and 152.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4503 9176 4502 9201 4528 9211 4564 9177
      4564 9156 4563 9155
TIME...MOT...LOC 2126Z 176DEG 27KT 4511 9190
Special weather statement, May 26, 3:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Tue May 26 2020

MNZ084-085-093-262245-
Steele-Waseca-Freeborn-
454 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FREEBORN...STEELE
AND EASTERN WASECA COUNTIES...

At 454 PM CDT, a strong thunderstorm was located over Ellendale, or
14 miles north of Albert Lea, moving north at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Owatonna, Albert Lea, Waseca, Medford, New Richland, Clarks Grove,
Ellendale, Elysian, Geneva, Hollandale, Lemond and Clinton Falls.

This includes the following highways...
 Interstate 35 between mile markers 11 and 49.
 Interstate 90 between mile markers 156 and 164.
 U.S. Highway 14 between mile markers 152 and 178.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4420 9368 4419 9309 4367 9321 4364 9337
TIME...MOT...LOC 2154Z 162DEG 25KT 4386 9333
Special weather statement, May 26, 3:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
458 PM CDT Tue May 26 2020

MNZ092-093-262245-
Freeborn-Faribault-
458 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN AND
NORTHEASTERN FARIBAULT COUNTIES...

At 458 PM CDT, a strong thunderstorm was located near Mansfield, or
16 miles west of Albert Lea, moving north at 25 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wells, Minnesota Lake, Matawan and Baroda.

This includes Interstate 90 between mile markers 137 and 143.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4361 9363 4361 9375 4385 9388 4385 9361
TIME...MOT...LOC 2158Z 174DEG 24KT 4360 9368

The radar

The Minneapolis radar (KMPX), 141 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Barron

When
May 26, 4:00 PM CST
Where
Barron County, 2.38 mi SW of Hillsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.300, -91.890

There was barn roof wind damage near Hillsdale.

Funnel Cloud, Pepin

When
May 26, 6:00 PM CST
Where
Pepin County, 0.49 mi E of Durand
Reported by
Social Media
Coordinates
44.630, -91.960

A social media picture of a funnel cloud.

Thunderstorm Wind, Dunn

When
May 26, 7:00 PM CST
Where
Dunn County, 2.54 mi WNW of Cedar Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.940, -91.930

A few trees were blown down west of Cedar Falls.

Thunderstorm Wind, Dunn

When
May 26, 7:00 PM CST
Where
Dunn County, 3.13 mi NNE of Cedar Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.970, -91.850

A few trees were blown down, including one that was 16 inches in diameter, north of Cedar Falls.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883638, 883637, 883639, 883640.